Return to Headlines

Important Message on Smoking Percocet Awareness

 

LCPS families–

 

In our continued efforts to combat opioid use in our schools and community, we thought it important to share with you that it has come to our attention that smoking the opioid Percocet (oxycodone and acetaminophen) is becoming a trend among youth in our community, and we are aware this is impacting our schools. Percocet contains oxycodone (OxyContin or “oxy”) and acetaminophen (Tylenol) and when purchased illegally is also often mixed with fentanyl. The possibility of an overdose is higher when the drug is used this way because of how quickly it enters the bloodstream.

 

We encourage parents to have a conversation with their students about this and to review the drug and alcohol abuse prevention resources available on the LCPS website.  Please also review the following information.

 

Those who smoke the drug may experience serious side effects that include:

  • Constipation
  • Feelings of sedation
  • Nausea
  • Feelings of euphoria
  • Dry mouth
  • Headache
  • Drowsiness

Signs of an overdose include:

  • Low blood pressure
  • Fluctuations in heart rate
  • Loss of consciousness
  • Respiratory depression
  • Seizures
  • Sudden death

Oxycodone overdose symptoms:
Specific signs and symptoms associated with oxycodone overdose may include:

  • Blue-colored lips and fingertips
  • Cold clammy skin
  • Confusion or agitation
  • Constricted, pinpoint pupils
  • Constipation
  • Stomach or abdominal pain or spasms
  • Extreme drowsiness or sedation
  • Low blood pressure, heart rate and body temperature
  • Gasping or other difficulty breathing (respiratory depression)
  • Becoming unresponsive or losing consciousness (coma)

Acetaminophen overdose symptoms:
Despite being a common over-the-counter analgesic, acetaminophen is highly toxic to the human liver when used in higher doses than recommended.

Signs and symptoms of an acute acetaminophen overdose may include:

  • Abdominal pain
  • Irritability
  • Feelings of weakness
  • Loss of appetite
  • Jaundice (yellowing skin and eyes)
  • Diarrhea
  • Nausea and vomiting
  • Vomiting
  • Convulsions
  • Coma

These symptoms can take up to twelve hours to appear after an overdose occurs. Depending on an individual’s tolerance, acetaminophen overdose could occur independently of opioid overdose symptoms.

Paraphernalia and Other Signs of Use: 

  • Short straws
  • Small rolled paper tubes 
  • Hollowed out pens 
  • Rolled-up dollar bills 
  • Tin foil squares
  • Box cutters or small knives 
  • A smell of burnt popcorn or plastic 

Fentanyl and opioid poisonings and overdoses are a significant concern in Loudoun County and across the country. In response to these concerns, LCPS has created an Opioid Awareness Task Force. The goal of this task force is to raise awareness about the dangers of opioids and fentanyl and to provide students and parents with resources.

Fentanyl is often added to other drugs that look like legitimate prescription opioids (e.g., Xanax, Adderall, Percocet or oxycodone), or mixed into powders or nasal sprays. (US Drug Enforcement Administration)

 

Please talk with your students about the dangers of taking any substance not authorized by their own parent, guardian or doctor. A recent DEA public health alert notes that “laboratory testing indicates 7 out of every 10 pills seized by DEA contain a lethal dose of fentanyl.” Learn more at https://www.dea.gov/onepill

 

And, please call local law enforcement if you or your student have seen these pills or any suspicious activity that may be drug-related. Speaking up may save someone’s life. You can also contact the Mental Health, Substance Abuse & Developmental Services to get help for a friend or loved one struggling with substance abuse.

 

As a reminder, the LCPS Opioid Awareness Task Force is working with local law enforcement and local government, and community agencies to provide parents and guardians with additional information sessions and opportunities for the LCPS community to be trained in how to administer naloxone, an opioid overdose-reversing medication.
 

Upcoming Fentanyl prevention and opioid information awareness sessions are planned for:

 

Please plan to attend one of these sessions and learn how you can help protect your family and community from the dangers of opioids and fentanyl. Additional sessions and awareness-raising events will be planned throughout the year.

 

Below you will also find additional information. 

 

What is fentanyl?
Fentanyl is a synthetic opioid typically used to treat patients with chronic severe pain or severe pain following surgery. Under the supervision of a licensed medical professional, fentanyl has legitimate medical use. However, illicit fentanyl is illegally made and sold as a powder, pills, liquid or nasal spray. Other drug products like marijuana, cocaine, heroin or unlawfully sold medications thought to be prescription medicine may be laced with illicit fentanyl without the user's knowledge. A dose of fentanyl the size of the tip of a pencil is considered a lethal amount. 

 

What can we do?
We encourage families to communicate the dangers of fentanyl to your children and review the resources provided below. Please also consider: 

  • Talk to your children about the dangers of drugs and opioids by having regular and open conversations to discuss the risks. Educate them that ANY pill received from a friend, or purchased online, or on the street may be counterfeit and could contain fentanyl.
  • Reinforce that they should only take pills prescribed by a physician and filled at a pharmacy. Tell them that pills prescribed to them should always remain in their possession.
  • If you have concerns about your child, please reach out to your school’s student assistance specialist. 

Loudoun County Resources:

Websites:

 

Take care of yourselves and each other, 

 

Aaron Spence, Ed.D.
Superintendent